MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Catalog Number 0092100
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when trying to inflate the balloon, the physician notified there was tear in a crease at the base of the blakemore tube and it was not able to be used to the defect.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a: through f: the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation and further investigation did not result in any additional findings.The exact root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be "inspection results (visual characteristics) not verified by iqa assignee error of inspector".However, there was insufficient information to confirm this potential root cause.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: instructions for passing the tube; 1.Test balloons for air leaks and coat the lower parts of the tube and both balloons with a thin coat of lubricating jelly.2.Evacuate all the air from the gastric and esophageal balloons and reinsert the rubber plugs.3.After spraying the nostrils with a topical anesthetic, pass the tube through the nostril until the tip is in the posterior pharynx or throat.As the patient swallows water, pass the tube to at least the 50cm mark so that the tube numbers marked on the tubing will be along the right lateral aspect of the esophagus.Proper placement may be verified by x-ray.Inflate the gastric balloon with 200cc to 250cc of air, clamp conical portion of the gastric balloon inflation tube approximately 3cm from the end (avoid the small tubular portion of the gastric balloon), and pull back on the tube until resistance is encountered.(the gastric balloon is so constructed that with the numbers on the tube in the right lateral position, the cardia and fundus of the stomach will be engaged.) after the gastric balloon has been engaged, with a minimum of tension on the tube, fix the upper end of the tube as it emerges from the nostril by a cuff of sponge rubber held in place by an adhesive tape band.Finally, inflate the esophageal balloon to 35-40mm of mercury pressure.4.Next, aspirate through the stomach tube all air, water and blood.It is necessary during this step to irrigate the tube and stomach continuously with 50cc of water to prevent clotted blood from plugging the tube.Caution: it is most important that the stomach be cleared of blood promptly since subsequent sampling will be a true index of the effectiveness of hemorrhage control from the varices in the esophageal wall.5.If, after careful lavaging of the stomach for 30 minutes bright red bleeding continues, increase the esophageal balloon pressure to 45mm of pressure.At the same time, continue to wash the stomach with water so that the moment bleeding is controlled, it will be detected.Under normal circumstances esophageal balloon pressure should not exceed 45mm of mercury, and it is not uncommon for a patient to complain of substernal pressure as the higher pressures in the balloon are reached, particularly if they are reached too rapidly.When the balloon is in the proper position, the pressure will vary with respiratory movements and esophageal contractions.Occasionally these variations will cause the balloon pressure to rise to 70mm of mercury.The base line pressure is the one of importance, and not the transient peak pressures.6.If esophageal balloon pressure is maintained at 45mm of mercury and bleeding continues, it is suggestive of a gastric wall varix.In this case, the patient is given additional sedation if necessary and the tube is snugged up on the nose firmly and taped securely.Finally, the gastric balloon is inflated with more air gradually up to a total of 300-400cc of air.Warning: this degree of pressure causes ulceration of the mucosa within a few hours; therefore, patient must be prepared for suture of the gastric varices as soon as the general condition permits.7.After the minimal pressure in the esophageal balloon has been determined by evidence of control of bleeding, clamp the tubing as indicated in the diagram to prevent air leaks.Despite this precaution, frequent pressure checks should be made (every 30-60 minutes) to guard against any undetected air leaks in the system.8.After the stomach has been completely evacuated of blood, connect the stomach aspiration tube to constant suction during the first 12 hours only.Irrigate and aspirate the tube every 30 minutes with 50cc of warm water, and record color of aspirated fluid.Caution: never introduce any substance such as barium or milk of magnesia into the tubes; it may plug them.Warning: it is mandatory, assuming that the balloon has controlled the bleeding, to determine the state of the liver prior to removal of the esophageal balloon.Removal of the balloon too early in an individual with marked prothrombinemia or thrombocytopenia will lead to resumption of bleeding.It is safe to tampon esophageal varices for prolonged periods, months if necessary, in preparation for operation if no traction is applied.The information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key18676164
Report Number1018233-2024-00620
Device Sequence Number6194800
Product Code KNT
UDI-Device Identifier00801741076800
UDI-Public(01)00801741076800
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Catalogue Number0092100
Device Lot NumberMCGV4332
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2024
Supplement Date Received by Manufacturer06/14/2024
Initial Report FDA Received Date02/09/2024
Supplement Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown